Georgia, 2019

Hail and Damaging Winds in Georgia, June 20 to 24, 2019

June 20 to 24, 2019 · NWS TAE · 30 events in 18 counties and zones

As is typical during summer, scattered afternoon thunderstorms produced a few instances of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

As is typical during summer, scattered afternoon thunderstorms produced a few instances of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 20, 2:12 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 20, 2:12 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
312 PM EDT Thu Jun 20 2019

.NEAR TERM [Through Tonight]...

Current model guidance suggests storm coverage should decrease in
coverage across SE Alabama and SW Georgia by 3z.  The current
environment is favorable for some storms to produce strong wind
gusts and small hail.  Model guidance is hinting at mid to low level
dry air behind the approaching shortwave trough aiding in producing
a broad region of greater than 1500 J/kg of DCAPE, which will
enhance any strong downbursts produced by these storms later in the
evening. ECAMS are suggesting that the storms will generally remain
multicellular and sag south towards the Florida line before
dissipating as forcing decreases into the evening hours. Flooding
concerns remain low as storm motion will likely be progressive
through the region. If the line of storms does maintain itself into
Florida, the potential for flooding will be higher as storm motion
in this region will be more favorable for training storms.

.SHORT TERM [Friday Through Saturday Night]...

Deep layer ridging will build back in to end the week and will
prevail through the weekend. This will result in more seasonable
rain chances, possibly even lower than normal as a pocket of dry
air rotates out of the Gulf this weekend. While there won't be as
much rain, southwesterly flow will pair with highs in the middle
90s to yield heat indices over 105 for the next couple of
afternoons.

.LONG TERM [Sunday Through Thursday]...

While PoPs will still be near or just below normal Sunday and
Monday, the greatest chances will be east of a line from Albany
through Perry as weak lee troughing may tap into an upper level
wave and result in convection drifting into this region late
afternoon/evening. That same upper level wave will then linger
over the Southeast through the remainder of the week resulting in
higher than normal rain chances.

&&

.AVIATION...
[Through 18Z Friday]

A developing line of thunderstorms across central Alabama and
Georgia associated with an approaching shortwave trough will be
sagging south across our northern area late this afternoon and
into the evening. So far model guidance has this only impacting
DHN, ABY, and VLD sites as it progresses south and eastward. Gusty
winds and small hail will be possible with these storms. CAMS are
also suggesting that MVFR level cigs will develop across these
same three sites in the early morning hours around 0900-1200 UTC.

&&

.MARINE...

Borderline Advisory conditions are forecast through this evening,
with a decreasing trend expected through the weekend. Showers and
storms will become less and less likely through the weekend as
well.

&&

.FIRE WEATHER...

Hazardous fire weather conditions are not forecast over the next
few days, though a drying trend is expected.

&&

.HYDROLOGY...

Rainfall amounts over the next few days will be typical for the
summertime and don't trigger any flooding concerns. Around mid-
week next week rain chances will increase again with the potential
for a couple of inches of widespread average rain amounts.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  93  75  94  75 /  30  30  10  20  20
Panama City   79  88  80  89  78 /  30  20   0  10  10
Dothan        74  93  76  93  75 /  40  20  10  20  20
Albany        76  93  76  93  76 /  50  10  10  30  30
Valdosta      74  93  75  94  76 /  30  30  10  20  20
Cross City    76  90  77  91  75 /  20  20  10  10  20
Apalachicola  78  89  79  90  78 /  20  20   0  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 2 AM EDT /1 AM CDT/ Friday for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 10 PM EDT /9 PM CDT/ this evening for
     Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

&&

NEAR TERM...Bunker
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Bunker
MARINE...Harrigan
FIRE WEATHER...Harrigan
HYDROLOGY...Harrigan

In the hours before

Special weather statement, Jun 20, 10:38 AM EST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1138 AM EDT Thu Jun 20 2019

FLZ019-201600-
Madison FL-
1138 AM EDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON COUNTY UNTIL
NOON EDT...

At 1136 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Madison to 16 miles north
of Perry. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lee and Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3037 8319 3035 8319 3035 8321 3031 8321
      3030 8323 3028 8323 3028 8347 3030 8347
      3031 8358 3044 8342 3046 8322 3042 8322
      3041 8321 3041 8319 3039 8317
TIME...MOT...LOC 1536Z 269DEG 36KT 3039 8337 3033 8349
Special weather statement, Jun 20, 3:16 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
416 PM EDT Thu Jun 20 2019

ALZ067-GAZ120>122-202100-
Henry AL-Quitman GA-Randolph GA-Clay GA-
416 PM EDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HENRY...
NORTHWESTERN CLAY...NORTHWESTERN RANDOLPH AND SOUTHERN QUITMAN
COUNTIES UNTIL 500 PM EDT/400 PM CDT/...

At 415 PM EDT/315 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles south of Georgetown, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cuthbert, Days Crossroads, Springvale Station, Wire Bridge,
Bonapartes Retreat, Watson Crossroads, Peterson Hill, Double Bridges,
Coles, White House, Moores Crossroads, Crossroads, Ricks Place,
Garnersville, Coates, Bagby State Park, Thomas Mill Creek, Hatcher,
Morris and Springvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT/900
PM CDT/ for southeastern Alabama...and southwestern Georgia.

LAT...LON 3192 8480 3192 8476 3177 8472 3170 8516
      3175 8518 3177 8516 3176 8513 3177 8512
      3178 8514 3179 8513 3182 8513 3193 8490
      3192 8481 3193 8481
TIME...MOT...LOC 2015Z 256DEG 30KT 3178 8513
Special weather statement, Jun 20, 3:20 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
320 PM CDT Thu Jun 20 2019

ALZ067-202045-
Henry AL-
320 PM CDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HENRY COUNTY UNTIL
345 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tyler Crossroads, or near Clio, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Abbeville, Murphy Station, Graball, Screamer, Edwin, Scottsboro
Crossroads, Lawrenceville and Abbeville Municipal A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Alabama.

LAT...LON 3174 8515 3151 8522 3159 8542 3171 8542
      3170 8522 3171 8521 3174 8521
TIME...MOT...LOC 2020Z 285DEG 23KT 3169 8552
Special weather statement, Jun 20, 3:38 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
338 PM CDT Thu Jun 20 2019

ALZ065-066-202130-
Dale AL-Coffee AL-
338 PM CDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALE AND NORTHERN
COFFEE COUNTIES UNTIL 430 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Brantley, or 9 miles northwest of Elba, moving east at
30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elba, Fort Rucker, Lee, Pine Level, Mixons Crossroads, Curtis, Carl
Folsom A/p, Lowry Mill, Camp Humming Hills, Wise Mill, Roeton,
Clowers Crossroads, Arcus, Hwy 231 Pea River Bridge, Woodland Grove
Church, Jack, Java, Chestnut Grove, Greater Salem Church and
Victoria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Alabama.

LAT...LON 3153 8619 3154 8614 3161 8614 3162 8611
      3162 8575 3147 8570 3138 8620
TIME...MOT...LOC 2038Z 253DEG 26KT 3148 8623

The radar

The Ft Rucker radar (KEOX), 69 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
June 20, 3:43 PM EST
Where
Randolph County, Peterson Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.780, -84.840

Trees were blown down at Highway 82 and Moore Station Road.

Thunderstorm Wind, Randolph

When
June 20, 3:55 PM EST
Where
Randolph County, 1.89 mi ENE of Whitehouse
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.820, -84.750

Trees were blown down along Benevolence Highway.

Thunderstorm Wind, Worth

When
June 20, 5:15 PM EST
Where
Worth County, 2.83 mi SSE of Doles
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.660, -83.870

A tree was blown down on Highway 313 at Medders.

Thunderstorm Wind, Calhoun

When
June 20, 5:20 PM EST
Where
Calhoun County, 1.82 mi NW of Edison
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.570, -84.750

Two trees were blown down at Bluffton Road.

Thunderstorm Wind, Turner

When
June 20, 5:23 PM EST
Where
Turner County, 3.02 mi ENE of Hobby
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.670, -83.690

A tree was blown down onto Cannon Road.

Thunderstorm Wind, Worth

When
June 20, 5:25 PM EST
Where
Worth County, 1.9 mi WNW of Terrell
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.620, -83.770

A tree was blown down at Isabella Terrell Road close to Worth Turner Road.

Thunderstorm Wind, Early

When
June 20, 5:30 PM EST
Where
Early County, 0.91 mi NW of Blakely
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.380, -84.940

Several trees were blown down across the county.

Thunderstorm Wind, Irwin

When
June 20, 5:30 PM EST
Where
Irwin County, 1.77 mi W of Mystic
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.620, -83.360

A tree was blown down on the dirt end of Bussell Pond off of Pinetta.

Thunderstorm Wind, Irwin

When
June 20, 5:30 PM EST
Where
Irwin County, 2.07 mi S of Abba
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.720, -83.370

A tree was blown down on Highway 107 between Lands Crossing and Prospect Church Road.

Thunderstorm Wind, Worth

When
June 20, 5:30 PM EST
Where
Worth County, 1.18 mi W of Sylvester-Worth Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.550, -83.910

Part of a tree was blocking half of the south bound lane of Highway 82 West.

Thunderstorm Wind, Irwin

When
June 20, 5:33 PM EST
Where
Irwin County, 3 mi SSW of Pinetta
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.550, -83.370

A tree was blown down between Ocilla and Tifton near Highway 319.

Thunderstorm Wind, Worth

When
June 20, 5:55 PM EST
Where
Worth County, 0.69 mi N of Poulan
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.520, -83.780

A tree was blown down onto McGirt Street in Poulan.

Thunderstorm Wind, Baker

When
June 20, 6:00 PM EST
Where
Baker County, 1.37 mi WNW of Elmodel
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.350, -84.490

Several trees were blown down in the area.

Thunderstorm Wind, Tift

When
June 20, 6:10 PM EST
Where
Tift County, 1.38 mi N of Ty Ty
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.490, -83.640

A tree was blown down across power lines on Ty Ty Whiddon Mill Road.

Thunderstorm Wind, Mitchell

When
June 20, 6:20 PM EST
Where
Mitchell County, Greenough
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.310, -84.100

A tree was blown down near Stagecoach Road.

Thunderstorm Wind, Berrien

When
June 20, 6:58 PM EST
Where
Berrien County, 2.76 mi N of Cottle
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.240, -83.310

A few trees were blown down near Highway 125 just northwest of Nashville.

Thunderstorm Wind, Early

When
June 20, 7:00 PM EST
Where
Early County, 3.26 mi WSW of Centerville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.250, -84.940

Several trees were blown down in Early County.

Hail, Lee

When
June 22, 6:36 PM EST
Where
Lee County, 3 mi NNW of Stocks
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
31.690, -84.110

Thunderstorm Wind, Seminole

When
June 24, 4:20 PM EST
Where
Seminole County, 2.37 mi E of Fairchild
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.820, -84.860

A tree was blown down on Parkside Circle.

Thunderstorm Wind, Decatur

When
June 24, 4:30 PM EST
Where
Decatur County, 0.69 mi N of Recovery
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.760, -84.720

Trees were blown down near Recovery.

Thunderstorm Wind, Mitchell

When
June 24, 4:40 PM EST
Where
Mitchell County, 4.78 mi E of Camilla
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.240, -84.130

An irrigation pivot was blown over between Camilla and Pebble City.

Thunderstorm Wind, Mitchell

When
June 24, 4:55 PM EST
Where
Mitchell County, 2.07 mi N of Laney
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.230, -84.030

A tree was blown down near the intersection of Highway 93 and Highway 37.

Thunderstorm Wind, Mitchell

When
June 24, 4:55 PM EST
Where
Mitchell County, Sale City
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.260, -84.020

Several trees were blown down near the Sale City Baptist Church.

Thunderstorm Wind, Decatur

When
June 24, 4:57 PM EST
Where
Decatur County, 0.91 mi NW of Amsterdam
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.730, -84.440

Several trees were blown down on the south of Decatur County.

Thunderstorm Wind, Colquitt

When
June 24, 5:13 PM EST
Where
Colquitt County, 1.77 mi W of Schley
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.230, -83.850

Trees were blown down near Rossman Dairy Road.

Thunderstorm Wind, Thomas

When
June 24, 5:55 PM EST
Where
Thomas County, 0.59 mi W of Eason
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.810, -83.850

Scattered trees were blown down across Thomas County.

Thunderstorm Wind, Brooks

When
June 24, 6:20 PM EST
Where
Brooks County, 4.31 mi NNE of Quitman-Brooks Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
30.860, -83.560

Trees were blown down and power poles were snapped in Brooks county.

Thunderstorm Wind, Lowndes

When
June 24, 6:40 PM EST
Where
Lowndes County, 3.63 mi W of Clyattville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
30.680, -83.370

A tree fell onto a car on Old Clyattville Nankin Road.

Thunderstorm Wind, Lowndes

When
June 24, 6:54 PM EST
Where
Lowndes County, 0.59 mi E of Twin Lakes
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.690, -83.190

Trees were blown down in the Lake Park area.

Thunderstorm Wind, Lanier

When
June 24, 7:00 PM EST
Where
Lanier County, 0.91 mi NW of Stockton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.940, -83.000

A power line was downed at Withers Road and Highway 84 in the Stockton area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840867, 840868, 840870, 840871, 840872, 840873, 840874, 840875, 840877, 840878, 840879, 840880, 840882, 840883, 840890, 840891, 840893, 840895, 840896, 840897, 840899, 840901, 840902, 840906, 840908, 840910, 840911, 840912, 840913, 840914.